September 20, 2013
Uh oh - Study finds statins increase risk of cataractsTopics: Health Issues
Statins have been heralded as a wonder drug and are used by millions for preventing and treating atherosclerosis that causes chest pain, heart attacks, strokes, and intermittent claudication (impairment in walking, or pain, discomfort or tiredness in the legs) in individuals who have or are at risk for atherosclerosis, but according to the results of a new study ... statins could increase the risk of cataracts. The research calls into question whether everyone over the age of 50 should be prescribed statins, as some healthcare professionals suggest:
Those taking the low-cost medication could be 27 per cent more likely to develop the condition, which leads to cloudy lenses, the researchers discovered.Continue reading here.
Older people are particularly vulnerable as they make up the majority of statin users and cataract patients, the Daily Mail reported.
The medical records of more than 14,000 people, covering a period of more than eight years, were examined by researchers in the US.
Half of the patients had used statins for at least three months and the other half had never taken the drug.
Those who took statins had a 27 per cent increased risk of developing cataracts, which require surgery to prevent blindness, even when other factor such as high blood pressure were accounted for.
Actually, the problem with statin drugs is worse than just increasing the risk of cataracts. A study in the journal Atherosclerosis shows that statin use is associated with a 52 percent increased prevalence and extent of calcified coronary plaque compared to non-users. None of the participants in the study - 6,673 in all - had any known coronary artery disease at the time of undergoing coronary CT angiography (CCTA) - a non-invasive method that allows you to see coronary atherosclerotic features, including plaque composition. Arterial plaque is a hallmark of cardiovascular disease and increases your risk of all-cause mortality, so clearly, anything that increases calcification and stiffening of your arteries is wisely avoided. And statins seem to fall into this category.
So,here's a word of advice; if you're on a statin drug, you MUST take at least 100-200 mg of ubiquinol (reduced form of CoQ10) per day to help reduce statin-induced side effects. I use it (200 mg per day), and I've found that the best deal for a high quality Ubiquinol is Qunol Mega CoQ10 Softgels, 100 Mg, 120 Count purchased on Amazon. You'll find a pretty decent review of the top rated Ubiquinol supplements here.
(Caution: Ubiquinol is likely to reduce blood pressure. If you're taking BP drugs you may find that your blood pressure somewhat normalizes, sometimes to the extent of allowing you to significantly reduce your medication - as I've been able to do. And as is always the case ... check with your doctor before taking any alternative medication)
And while we're talking about natural alternatives to statins (or natural substances that help combat the side effects of statins and/or complement them), The Washington Examiner has has an extensive article reporting that scientists have touted the heart health benefits of full-spectrum pomegranate extract and its ability to actually reverse arterial stenosis ... which can also be found at a reasonable price on Amazon.
Posted by Hyscience at September 20, 2013 9:14 PM
Articles Related to Health Issues:
- Uh oh - Study finds statins increase risk of cataracts - Sep 20, 2013